Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Jacksonville, FL

July 3, 2002Brantley County, Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 3, 2002, 5:08 PM EDT for Brantley County, Glynn County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 5:08 PM EDT (21:08 UTC)
Expired
Jul 3, 2002, 5:45 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Brantley County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 80 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 032108
SVRJAX
GAC025-127-032145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRANTLEY COUNTY IN SOUTHEAST GEORGIA
  WESTERN GLYNN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 545 PM EDT

* AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  SOUTH OF WAYNESVILLE...OR ABOUT 13 MILES EAST OF NAHUNTA...MOVING
  EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT...
  WAYNESVILLE AND THALMANN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 3129 8168 3116 8172 3112 8187 3129 8181

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:45 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 3, 4:45 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT WED JUL 03 2002

UPDATE...RAISED POPS TO 40 PCT THIS EVE ALONG A PART OF THE COASTAL
ZONES EXCEPT FOR ST JOHNS AND FLAGLER. OUTFLOW BOUNDARY (FROM STRONG
THUNDERSTORMS OVER THE OKEFENOKEE SWAMP) PUSHING INTO THE WESTERN
AREAS OF CAMDEN...NASSAU...AND DUVAL. THE OUTFLOW WAS COLLIDING WITH
THE SEABREEZE AND WAS PRODUCING A CLUSTER OF THUNDERSTORMS WHICH WERE
MOVING SLOWLY SOUTH. BECAUSE OF THE SLOW STORM MOTION THE MAIN
CONCERNS WILL BE LOCALLY HEAVY RAINS. SOME OF THE STORMS TO THE
SOUTH (ACROSS NORTH CENTRAL FL) MAY CONTINUE TO PRODUCE HAIL AS
RESULT OF UPPER DRY AIR INTRUSION.

PREVIOUS DISCUSSION...

CURRENTLY...UPPER LEVEL LOW WAS ACROSS SOUTH CENTRAL FLORIDA WITH A
BROADER FEATURE NEAR THE CAROLINA COAST. A VORT MAX IN THE COASTAL
WATERS OFF THE EAST CENTRAL FLORIDA COAST WAS PRODUCING THUNDERSTORMS
THERE. THERE WAS AN UPPER ANTICYCLONE OVER LOUISIANA WITH A VORT MAX
SLIDING SOUTH ALONG THE PERIPHERY OF IT WESTERN TN. A VORT LOBE
EXTENDED SOUTH TO CENTRAL GA. SURFACE ANALYSIS INDICATED A WEAK
TROUGH OVER THE FCST AREA. THE EAST COAST SEABREEZE WAS JUST EAST OF
THE ST JOHNS RIVER AND PUSHING INLAND BUT NOT PRODUCING ANY STORMS.
THE WEST COAST SEABREEZE WAS NOT PROGRESSING AS FAR INLAND BUT WAS
PRODUCING SCATTERED THUNDERSTORMS DUE TO MORE MOISTURE AND
INSTABILITY. THUNDERSTORMS HAD ALSO DEVELOPED OVER THE OKEFENOKEE
SWAMP. THE STORMS WERE DRIFTING SOUTH AND SOUTHWEST.

MODELS/ZFP...SPC HAS OUR EXTREME NORTH CWA UNDER A SLIGHT RISK OF
SEVERE WX THIS EVE AS A RESULT OF GOOD THERMAL TROUGH SETTING UP AND
VORT MAX DROPPING SOUTH ON BACK SIDE OF UPPER TROUGH. MOST OF THE
VORT ENERGY PASSES WEST BUT SOME PVA IN GA MAY ENHANCE EFFECTS OF
THE LOW LEVEL CONVERGENCE. WILL GO WITH SCATTERED STORMS MAINLY
INLAND THIS EVE WHERE SEABREEZES CONVERGE (NEAR I-75) AND MENTION
POSSIBLE STRONG STORMS IN GA. THE UPPER LOWS GRADUALLY MOVE EAST AND
BROADEN OUT NEXT COUPLE OF DAYS...MID AND UPPER IMPULSES CONTINUE TO
DROP SOUTH MAINLY WEST OF CWA. AT THE SAME TIME THE ETA MODEL KEEPS
THE SURFACE TROUGH DRAPED FROM THE CAROLINAS TO ACROSS GA WITH THE
ATLANTIC RIDGE BUILDING ACROSS SOUTH FL. HAVE GONE WITH DIURNAL TYPE
CONVECTION WITH GREATEST POPS TOWARDS GULF COAST.

EXTENDED...BLOCKING PATTERN WITH LARGE UPPER RIDGE IN THE WESTERN
U.S. AND TROUGH IN THE NE U.S. WEAK PRESSURE PATTERN ALOFT IN THE SE
U.S. WITH ATLANTIC RIDGE MOVING NORTH INTO NORTH FLORIDA AND THEN
SHIFTING SOUTH AGAIN TUESDAY AS A COLD FRONT PUSHES SOUTH. WILL
CONTINUE WITH NEAR CLIMO CONDITIONS.

PRELIM
AMG TT 071/090 072/091 073 08353
SSI BB 074/088 073/089 074 08233
JAX BB 072/090 073/092 073 08243
SGJ BB 073/089 073/091 073 08253
GNV TT 071/090 072/090 073 08353
OCF TT 071/090 072/090 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 3, 11:34 AM EDT, 5 hours 34 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1134 AM EDT WED JUL 03 2002

...SCATTERED THUNDERSTORMS EXPECTED TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...ALTHOUGH SOME STORMS MAY BE STRONG PRODUCING VERY HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT
Local storm report, Jul 3, 4:49 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
449 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GAINESVILLE               FL   .75 INCH HAIL
07/03/02   ALACHUA

PP
Local storm report, Jul 3, 5:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
500 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GAINESVILLE               FL   .75 INCH HAIL
07/03/02   ALACHUA

0400 PM    TAYLOR                    FL   WIND DAMAGE
07/03/02   BAKER                          EMERGENCY MANAGEMENT
                                          REPORTED TREES DOWN IN
                                          THE TAYLOR AREA

PP/HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:32 PM EDTSevere Thunderstorm WarningJAXCharlton43 min
Jul 3, 4:30 PM EDTSevere Thunderstorm WarningJAXCamden45 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningJAXWayne38 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningJAXWayne44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.